Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 5, NWS Los Angeles, CA

March 2, 2022

NWS Los Angeles, CA issued this beach hazards statement at Mar 2, 2022, 1:56 PM PST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2022, 1:56 PM PST (21:56 UTC)
Expired
Mar 3, 2022, 9:00 PM PST
In force
31 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

350 
WHUS46 KLOX 022156
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
156 PM PST Wed Mar 2 2022

CAZ040-030600-
/O.NEW.KLOX.BH.S.0005.220302T2156Z-220304T0500Z/
Ventura County Coast-
156 PM PST Wed Mar 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 4 to 6 feet with local sets to 7 feet.

* WHERE...Ventura County Coast.

* WHEN...Through Thursday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Disregard previous statement about
  cancellation. Ventura Harbor has reported large waves and
  dangerous rip currents continuing, so the Beach Hazards 
  Statement remains in effect through Thursday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet
4 follow-up statements
713 
WHUS46 KLOX 030422
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
822 PM PST Wed Mar 2 2022

CAZ040-031230-
/O.CON.KLOX.BH.S.0005.000000T0000Z-220304T0500Z/
Ventura County Coast-
822 PM PST Wed Mar 2 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 4 to 6 feet with local sets to 7 feet.

* WHERE...Ventura County Coast.

* WHEN...Through Thursday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...Disregard previous statement about 
  cancellation. Ventura Harbor has reported large waves and 
  dangerous rip currents continuing, so the Beach Hazards 
  Statement remains in effect through Thursday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
822 
WHUS46 KLOX 031028
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
228 AM PST Thu Mar 3 2022

CAZ040-031700-
/O.NEW.KLOX.SU.Y.0007.220304T2200Z-220306T1900Z/
/O.CON.KLOX.BH.S.0005.000000T0000Z-220304T0500Z/
Ventura County Coast-
228 AM PST Thu Mar 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 11 AM PST
SUNDAY...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  7 feet with dangerous rip currents. For the Beach Hazards 
  Statement, dangerous rip currents and breaking waves due to 
  elevated surf.

* WHERE...Ventura County Coast.

* WHEN...For the High Surf Advisory, from 2 PM Friday to 11 AM 
  PST Sunday. For the Beach Hazards Statement, through this 
  evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore. There is an increased
  risk of ocean drowning. Rip currents can pull swimmers and
  surfers out to sea. Waves can wash people off beaches and rocks,
  and capsize small boats nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ034-035-031700-
/O.NEW.KLOX.SU.Y.0007.220304T1800Z-220306T1600Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
228 AM PST Thu Mar 3 2022

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 8 AM PST
SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 10 AM Friday to 8 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in 
such conditions, stay off the rocks.

&&

$$

CAZ041-087-031700-
/O.NEW.KLOX.SU.Y.0007.220304T2200Z-220306T1900Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
228 AM PST Thu Mar 3 2022

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 11 AM PST
SUNDAY...

* WHAT....Large breaking waves of 4 to 7 feet with dangerous rip
  currents. Local sets to 10 feet possible during the peak of the
  event between Friday night and Saturday.

* WHERE...Los Angeles County Coast and Catalina and Santa 
  Barbara Islands.

* WHEN...From 2 PM Friday to 11 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Hall
416 
WHUS46 KLOX 031927
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1127 AM PST Thu Mar 3 2022

CAZ040-040500-
/O.CON.KLOX.SU.Y.0007.220304T2200Z-220306T1900Z/
/O.CON.KLOX.BH.S.0005.000000T0000Z-220304T0500Z/
Ventura County Coast-
1127 AM PST Thu Mar 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM FRIDAY TO 11 AM
PST SUNDAY...

* WHAT...For the High Surf Advisory, large breaking waves of 4 
  to 7 feet with dangerous rip currents. For the Beach Hazards 
  Statement, dangerous rip currents and breaking waves due to 
  elevated surf.

* WHERE...Ventura County Coast.

* WHEN...For the High Surf Advisory, from 2 PM Friday to 11 AM 
  PST Sunday. For the Beach Hazards Statement, until 9 PM PST 
  this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore. There is an 
  increased risk of ocean drowning. Rip currents can pull 
  swimmers and surfers out to sea. Waves can wash people off 
  beaches and rocks, and capsize small boats nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ034-035-040500-
/O.CON.KLOX.SU.Y.0007.220304T1800Z-220306T1600Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1127 AM PST Thu Mar 3 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM FRIDAY TO 8 AM
PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 10 AM Friday to 8 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ041-087-040500-
/O.CON.KLOX.SU.Y.0007.220304T2200Z-220306T1900Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1127 AM PST Thu Mar 3 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM FRIDAY TO 11 AM
PST SUNDAY...

* WHAT...Large breaking waves of 4 to 7 feet with dangerous rip 
  currents. Local sets to 10 feet possible during the peak of 
  the event between Friday night and Saturday.

* WHERE...Los Angeles County Coast and Catalina and Santa 
  Barbara Islands.

* WHEN...From 2 PM Friday to 11 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$
219 
WHUS46 KLOX 040504
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
904 PM PST Thu Mar 3 2022

CAZ040-041315-
/O.EXP.KLOX.BH.S.0005.000000T0000Z-220304T0500Z/
/O.EXT.KLOX.SU.Y.0007.220304T1800Z-220306T1900Z/
Ventura County Coast-
904 PM PST Thu Mar 3 2022

...HIGH SURF ADVISORY NOW IN EFFECT FROM 10 AM FRIDAY TO 11 AM
PST SUNDAY...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Large breaking waves of 4 to 7 feet with dangerous rip 
  currents.

* WHERE...Ventura County Coast.

* WHEN...From 10 AM Friday to 11 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ034-035-041315-
/O.CON.KLOX.SU.Y.0007.220304T1800Z-220306T1600Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
904 PM PST Thu Mar 3 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM FRIDAY TO 8 AM
PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 10 AM Friday to 8 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ041-087-041315-
/O.CON.KLOX.SU.Y.0007.220304T2200Z-220306T1900Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
904 PM PST Thu Mar 3 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM FRIDAY TO 11 AM
PST SUNDAY...

* WHAT...Large breaking waves of 4 to 7 feet with dangerous rip 
  currents. Local sets to 10 feet possible during the peak of 
  the event between Friday night and Saturday.

* WHERE...Los Angeles County Coast and Catalina and Santa 
  Barbara Islands.

* WHEN...From 2 PM Friday to 11 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 2, 10:24 AM PST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 2, 10:24 AM PST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1024 AM PST Wed Mar 2 2022

.SYNOPSIS...02/243 AM.

It will be warm and dry today. Clouds will be on the increase on
Thursday and there will be a massive cool down. Rain is likely
Thursday night and Friday morning along with mountain snow and
a slight chance of thunderstorms. A second colder system will
bring a chance of showers to the area Saturday and Saturday
night. Dry and warmer conditions are expected early next week.

&&

.SHORT TERM (TDY-FRI)...02/931 AM.

***UPDATE***

Gradients still weakly offshore but trending strongly onshore
ahead of the upper low arrival later in the week. Temperatures are
already trending quite a bit cooler today across the coast and
valleys. Expecting highs today to be a good 10 degrees cooler than
yesterday and possibly as much as 15. For most areas even with
that cooling we are still a few degrees above normal.

Expecting a rapid increase in marine layer stratus later tonight
into Thursday morning with several more degrees of cooling
Thursday afternoon.

***From Previous Discussion***

A trof will elongate and cut off into an upper low to the west of
the Nrn CA coast tonight and Thursday morning. The SW flow will
bring plenty of mid and upper level clouds to the area through the
day. A switch to onshore flow and the cyclonic turning might also
bring low clouds to the beaches in the morning. A chance of rain
will develop over the Central Coast later in the afternoon.
Rainfall amounts, if any, will be light from any afternoon rain
that falls.

All deterministic and ensemble based guidance agree that the
upper low will approach Pt Conception Thursday night and move over
the area Friday morning and early afternoon. Rain will develop
over the entire area Thursday night first over the Central Coast
and then over the VTA/LA counties. The rain will then taper off
from the west to the east Friday morning as the low moves out of
the area. Some lingering showers are possible Friday afternoon.
The cold core of the upper low will pass directly over the area
and this will destabilize the atmosphere enough to justify a
slight chc of TSTMs. Current rainfall estimates call for between
0.25 and 0.75 inches with locally higher amounts possible across
the San Gabriel Mountains. Brief heavy downpours and small hail
are possible under any TSTM that develops. Snow levels on Thursday
will generally be above 6000 feet, but will drop to the 4500-5000
foot range Thursday night and Friday and 5 to 10 inches of snow
is possible at the higher elevations. Gusty southwesterly winds
will likely develop Thursday night and persist into Friday as the
onshore gradients increase. At the peak wind gusts may exceed
advisory levels.

The clouds, increasing onshore flow and rapidly fall hgts will all
combine to bring two days of significant cooling. Look for 8 to
12 degrees of cooling Thursday and 5 to 10 additional degrees on
Friday. Max temps on Friday will be about 10 degrees blo normal.

.LONG TERM (SAT-TUE)...02/325 AM.

The deterministic GFS and EC are in good agreement for Sat and Sun
and then diverge next week. The ensemble based solutions exhibit
good coherence Sat/Sun but then show a wider variation in
solutions early next week indicated a relative lack of
confidence.

A colder drier upper low will take a more overland route into Srn
CA on Saturday. It has plenty of cold air aloft which will cause
quite a bit of destabilization and allow for a chc of showers and
low snow levels. Since this is a drier system it will likely only
have the maximum potential to produce a quarter inch of rain. Snow
could be a worry as snow levels could reach down to 3000 ft.
Another 2 to 4 degrees of cooling due to 542 dam hgts will keep
cst/vly temps in the mid to upper 50s.

Another little upper embedded in the broad scale cyclonic flow
that will cover the state will move over the area on Sunday. Right
now it does not look like it will bring any precip to the area and
actually not even much cloudiness. Max temps will likely rebound
some as skies will be much sunnier.

As noted above not the best (actually little to no) agreement
among the deterministic mdls for Mon/Tue but ensemble guidance
slightly favors the warmer GFS solution and forecast is biased
that way with two days of mostly clear skies and warming
temperatures.

&&

.AVIATION...02/1817Z.

At 1734Z, there was no marine layer depth at KLAX, but there was
a surface based inversion up to around 2800 ft with temperature
near 21 degrees Celsius.

VFR conditions are expected through at least 05Z, then there is a
moderate to high (50-70 percent) chance of VLIFR to LIFR
conditions for many coastal terminals. Conditions may improve to
IFR later Thursday morning.

KLAX...VFR conditions are expected around 05z. LIFR to IFR
conditions are possible after 13z. Any east winds should be less
than 7 knots.

KBUR...VFR conditions are expected through the period. No wind
impacts are expected at this time.

&&

.MARINE...02/957 AM.

For the waters southwest through northwest of the Channel Islands
and along the Central Coast, there is a 40-70 percent chance of
Small Craft Advisory (SCA) conditions developing today and
continuing through this evening. The highest chance of SCA
conditions will be from around Point Conception south to San
Nicolas Island. Winds and seas should diminish some for Thursday
with a 30-40 percent chance of occuring again. Widespread SCA
conditions with steep short-period seas will likely develop
between Thursday night and Sunday. There is 40-50 percent chance
of Gale force winds Friday afternoon through Saturday evening
decreasing to 30-40 percent between Saturday evening and Sunday
evening.

Inside the southern California bight, winds and seas are expected
to remain below SCA levels through Thursday. Widespread SCA level
conditions with steep short-period seas are likely to develop
between Thu night and Saturday, possibly extending into Sunday.
There is 30-40 percent chance of Gale force winds Friday
afternoon through Saturday evening decreasing to 20-30 percent
between Saturday evening and Sunday evening.

Patchy dense fog with visibility one quarter mile or less is
possible across the northern waters tonight.

&&

.BEACHES...02/1022 AM.

A long period westerly swell will continue to bring elevated surf
and dangerous rip currents to west facing beaches through this
evening. A Beach Hazards Statement remains in effect for Ventura
County beaches through this evening, and may need to be extended
through Thursday evening. Beach goers are encouraged to use extra
caution in and near the water. Surf will remain elevated through
Thursday, and a High Surf Advisory will likely be needed Friday
and Saturday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect until 9 PM PST this evening
      for zone 40. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
      for zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Gusty north to northwest winds are likely across southern Santa
Barbara County, through the I-5 corridor, and the western Antelope
Valley Thursday through Saturday.

&&

PUBLIC...MW/Rorke
AVIATION...Sweet/Hall
MARINE...Sweet/Hall
BEACHES...Sweet/Hall
SYNOPSIS...30

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 2:25 AM PSTSmall Craft AdvisoryLOX25 hr
Mar 2, 1:03 PM PSTWinter Storm WatchLOX25 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.